Alert archive / New York / Flash Flood Warnings in 2006

Flash Flood Warning 69, NWS Binghamton, NY

June 28, 2006Sullivan County, New York; Pike County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Jun 28, 2006, 3:17 AM EDT for Sullivan County, New York; Pike County, Pennsylvania. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2006, 3:17 AM EDT (07:17 UTC)
Expired
Jun 28, 2006, 9:15 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Sullivan County, NY, Pike County, PA

The radar

The Binghamton radar (KBGM), 116 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 5:10 AM EDTFLASH FLOODMonticello, NYCOUNTYWIDE FLOODING
Jun 28, 5:40 AM EDTFLASH FLOODHawley, PASEVERAL ROADS CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 113 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 280722
FFWBGM
NYC105-PAC103-281315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 AM EDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SULLIVAN COUNTY IN CENTRAL NEW YORK
  PIKE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 915 AM EDT

* AT 315 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN MOVING NORTH TOWARD SULLIVAN AND PIKE COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  DINGMANS FERRY...BUSHKILL...GREELEY...MONTICELLO...LIBERTY...
  ROCK HILL AND SOUTH FALLSBURG.

HEAVY RAIN WAS MOVING NORTH ACROSS PIKE AND SULLIVAN COUNTIES AT 3 
AM. RAINFALL RATES OF HALF AN INCH TO AN INCH PER HOUR WILL OCCUR 
ACROSS THE WARNING AREA THROUGH 7 AM... WHICH WILL BE ENOUGH TO 
CAUSE FLASH FLOODING. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 4184 7451 4112 7487 4128 7532 4195 7497

$$


MSE
1 follow-up statement
000 
WGUS71 KBGM 281017
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
615 AM EDT WED JUN 28 2006

NYC105-PAC103-281315-
SULLIVAN NY-PIKE PA-
615 AM EDT WED JUN 28 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 915 AM EDT FOR PIKE AND
SULLIVAN COUNTIES...

AT 545 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WIDESPREAD 
FLOODING ACROSS PIKE AND SULLIVAN COUNTIES. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WHITE LAKE...FOSTERDALE...MONGAUP VALLEY...CALLICOON...
HORTONVILLE...JEFFERSONVILLE...LIBERTY...NEVERSINK...LIVINGSTON 
MANOR AND ROSCOE.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE STILL POSSIBLE IN 
THE WARNED AREA. THESE AMOUNTS WILL ONLY AGGRAVATE THE ONGOING 
FLOODING ACROSS THESE AREAS. RAIN WILL GRADUALLY TAPER OFF BY EARLY 
AFTERNOON. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 4184 7451 4112 7487 4128 7532 4195 7497

$$

PB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:05 AM EDT, 12 minutes earlier.

Area forecast discussion, Jun 28, 3:05 AM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 AM EDT WED JUN 28 2006

.SHORT TERM (TODAY - THURSDAY)...
MODERATE-HEAVY RAIN CONTINUES ACROSS MOST OF THE FA TONIGHT.
ABUNDANT MOISTURE REMAINS ACROSS THE AREA AS TROPICAL MOISTURE PLUME
CONTINUES TO STREAM NORTH AHEAD OF LOW.  THIS SYSTEM IS NOW LOCATED
OVER THE DELMARVA PENINSULA AND ENHANCING RAIN OVER SE PA.
UNFORTUNATELY...MOST OF THIS WILL WORK ITS WAY INTO CENTRAL AND
EASTERN FA THIS MORNING.  SATELLITE PCPN ESTIMATES PER NESDIS
ESTIMATING MAX RAINFALL RATES IN THIS TROPICAL BAND OF 1.2-1.5
INCHES PER HALF HOUR.  ANOTHER 1-3 INCHES MAY OCCUR AS THIS LOW
LIFTS NORTH INTO NEPA/CNY THRU 15Z.  OF COURSE...ANY CONVECTION WILL
PRODUCE LOCALLY HEAVIER RAINFALL AMOUNTS.  ONE BAND STRETCHES FROM
WAYNE INTO OTSEGO CNTY...WITH POSSIBLE 1-2 INCH PER HOUR AMOUNTS OUT
OF THIS.  BIGGEST AREA OF FOCUS FOR HVY RAINFALL WILL BE CATSKILLS
AND POCONOS ONCE AGAIN.

STILL AN INCREDIBLE AMOUNT OF RAIN TO COME.  WIDESPREAD FLDG HAS
BEEN REPORTED ACROSS MOST CTYS WITH EVENT RAPIDLY EVOLVING INTO
SIGNIFICANT RIVER FLOODING.  MODERATE-MAJOR FLOODING FCST FOR MANY
POINTS ACROSS THE FA...WITH FLOOD OF RECORD FCST FOR A FEW POINTS.
IN FACT...RECORD FLOODING HAS ALREADY BEEN REACHED AT CONKLIN
TONIGHT.  WITH ANOTHER 1-3 INCHES FCST...ALL PCPN WILL RUN OFF INTO
THE RIVER SYSTEM AND AGGRAVATE ONGOING FLOODING.

LOW WILL SLOWLY PULL NORTH AND EAST...WITH PCPN FINALLY COMING TO AN
END LATE THIS AFTERNOON INTO THIS EVENING.  UPPER TROF HANGS BACK
WEST THROUGH THE SHORT TERM.  SCTD STORMS POSSIBLE EACH AFTERNOON AS
AIRMASS DESTABILIZES.  WITH FAIRLY STRONG MID-LEVEL FLOW...DRYING AT
MID AND UPPER LEVELS AND WET-BULB ZEROES DROPPING BLO 9KFT...ISOLD
STRONG TO SVR STORMS POSSIBLE NEXT COUPLE OF DAYS.  -PB

&&

.AVIATION (28/06Z TO 29/06Z)...
OCNL MOD-HVY RAIN EXPECTED AT ERN AND SRN TAF SITES THRU APPROX
14Z.  MAINLY MVFR CIGS EXPECTED THRU THE PERIOD...OCCASIONALLY
DROPPING TO IFR IN SHOWERS.  CONDS BEGIN TO IMPROVE AT KUCA/KBGM/
KAVP TO VFR AFTER 14Z.  ELSEWHERE...PREVAILING VFR WITH OCNL MVFR
CIGS EXPECTED.

&&

.LONG RANGE (THU NIGHT - MONDAY)...

FCST AREA REMAINS UNDER THE INFLUENCE OF AN UPPER TROF...AND
ASSOCIATED WET AND COOL CONDS...THRU THE PD. GOOD NEWS IS THAT THE
TROPICAL CONNECTION TO THE TROF SHD BE BKN BY THE BEGINNING OF THE
PD...SO WHILE A CHANCE OF RAIN WILL REMAIN THRU MUCH OF THE
PD...AMTS WILL BE LGT. FLWD HPC GUID FOR TEMPS...AND CLOSE TO HPC
FOR POPS. MORFORD

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH FOR NYZ009-015>018-022>025-036-037-044>046-
055>057-062 UNTIL NOON EDT.
.PA...FLASH FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 UNTIL
NOON EDT.

&&
Hazardous weather outlook, Jun 27, 3:41 AM EDT, 23 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 AM EDT TUE JUN 27 2006

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-280745-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
341 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

AN EXTREMELY MOIST AIRMASS REMAINS IN PLACE ACROSS THE REGION
THROUGH WEDNESDAY MORNING. WITH THE GROUND ALREADY SATURATED DUE
TO RECENT RAINFALL...FLASH FLOODING WILL BE POSSIBLE TODAY AND
TONIGHT. ADDITIONAL RAINFALL OF 1 TO 3 INCHES CAN BE
EXPECTED...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. ANY RAIN THAT
FALLS WILL QUICKLY RUN OFF INTO AREA CREEKS AND STREAMS...CAUSING
MANY TO OVERFLOW THEIR BANKS. THUS...A FLASH FLOOD WATCH IS IN
EFFECT UNTIL 8 AM WEDNESDAY MORNING. PLEASE REFER TO ALBFFABGM
WGUS61 FOR THE LATEST DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT IN SUPPORT OF
HEAVY RAINFALL AND FLOODING. RAINFALL SPOTTERS ARE ENCOURAGED TO
REPORT RAINFALL AMOUNTS OF ONE INCH OR GREATER.

PB

In the hours before

Local storm report, Jun 27, 10:12 PM EDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
1012 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      WYALUSING               41.67N 76.26W
06/27/2006                   BRADFORD           PA   LAW ENFORCEMENT

            ROCKSLIDE OCCURRED IN TOWN AS A RESULT OF VERY HEAVY
            RAINFALL

0445 AM     FLASH FLOOD      CORTLAND                42.60N 76.18W
06/27/2006                   CORTLAND           NY   COUNTY OFFICIAL

            COUNTY-WIDE STREET FLOODING

0445 AM     FLASH FLOOD      VESTAL                  42.08N 76.05W
06/27/2006                   BROOME             NY   COUNTY OFFICIAL

            COUNTY-WIDE STREET FLOODING

0448 AM     FLASH FLOOD      LITTLE MEADOWS          41.99N 76.13W
06/27/2006                   SUSQUEHANNA        PA   COUNTY OFFICIAL

            BRIDGE FLOODED IN TOWN. WATER TOPPED BRIDGE AND IS NOW
            ENTERING HOMES.

0535 AM     FLASH FLOOD      CHITTENANGO             43.05N 75.87W
06/27/2006                   MADISON            NY   LAW ENFORCEMENT

            WIDESPREAD STREET FLOODING ACROSS NORTHERN PART OF
            COUNTY. SEVERAL HOMES EXPERIENCING CRUMBLING FOUNDATIONS
            DUE TO HIGH WATER.

0710 AM     FLASH FLOOD      COLCHESTER              42.17N 75.08W
06/27/2006                   DELAWARE           NY   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED DUE TO FLOODING

0710 AM     FLASH FLOOD      HANCOCK                 41.95N 75.28W
06/27/2006                   DELAWARE           NY   LAW ENFORCEMENT

            ALL ROADS CLOSED IN THE TOWN

0810 AM     FLASH FLOOD      NESCOPECK               41.05N 76.21W
06/27/2006                   LUZERNE            PA   TRAINED SPOTTER

            ROUTE 93 FLOODED IN NESCOPECK AND CONYNGHAM. NUMEROUS
            CREEKS OUT OF THEIR BANKS ACROSS THE COUNTY. NUMEROUS
            ROADS FLOODED THROUGHOUT THE COUNTY.

0145 PM     FLASH FLOOD      WALTON                  42.17N 75.13W
06/27/2006                   DELAWARE           NY   CO-OP OBSERVER

            MOST OF TOWN UNDER WATER.

0300 PM     FLASH FLOOD      ONEONTA                 42.45N 75.07W
06/27/2006                   OTSEGO             NY   AMATEUR RADIO

            ALL ROADS CLOSED DUE TO WIDESPREAD FLOODING.

0310 PM     FLASH FLOOD      OWEGO                   42.10N 76.26W
06/27/2006                   TIOGA              NY   AMATEUR RADIO

            BUSINESSES FLOODED DOWNTOWN.

0400 PM     FLASH FLOOD      BATH                    42.34N 77.32W
06/27/2006                   STEUBEN            NY   EMERGENCY MNGR

            ROADS CLOSED DUE TO FLOODING.

0415 PM     FLASH FLOOD      MECKLENBURG             42.47N 76.70W
06/27/2006                   SCHUYLER           NY   LAW ENFORCEMENT

            1.10 INCHES IN 10 MINUTES. ROADS CLOSED AND DRIVEWAY
            WASHOUTS.

0530 PM     FLASH FLOOD      CAROLINE                42.38N 76.30W
06/27/2006                   TOMPKINS           NY   LAW ENFORCEMENT

            BRIDGE WASHED OUT. ROADS CLOSED.

0530 PM     FLASH FLOOD      WAVERLY                 42.01N 76.54W
06/27/2006                   TIOGA              NY   LAW ENFORCEMENT

            FIRST FLOOR OF HOUSES UNDER WATER. ALSO MAJOR FLOODING IN
            CAMPBELL. 1 INCH OF RAIN IN 30 MINUTES IN TIOGA TERRACE.

0530 PM     FLASH FLOOD      FREETOWN CORNERS        42.52N 76.03W
06/27/2006                   CORTLAND           NY   AMATEUR RADIO

            ROUTES 11 AND 41 CLOSED. ALSO FLOODING IN SOLON.

0530 PM     FLASH FLOOD      LANESBORO               41.96N 75.58W
06/27/2006                   SUSQUEHANNA        PA   EMERGENCY MNGR

            HOUSES UNDER WATER. RESIDENTS BEING EVACUATED.

0550 PM     FLASH FLOOD      WYALUSING               41.67N 76.26W
06/27/2006                   BRADFORD           PA   AMATEUR RADIO

            NUMEROUS ROADS FLOODED OR WASHED OUT IN EASTERN BRADFORD
            COUNTY.

0600 PM     FLASH FLOOD      NORWICH                 42.53N 75.52W
06/27/2006                   CHENANGO           NY   LAW ENFORCEMENT

            COUNTYWIDE REPORTS OF HOUSES AND ROADS FLOODED

0615 PM     FLASH FLOOD      HARFORD                 41.78N 75.70W
06/27/2006                   SUSQUEHANNA        PA   TRAINED SPOTTER

            ROAD WASHOUTS. 1 INCH IN 15 MINUTES.

0615 PM     FLASH FLOOD      UNION CENTER            42.15N 76.07W
06/27/2006                   BROOME             NY   AMATEUR RADIO

            ROUTE 26 CLOSED DUE TO FLOODING.

0730 PM     FLASH FLOOD      ROME                    43.23N 75.49W
06/27/2006                   ONEIDA             NY   LAW ENFORCEMENT

            ROAD WASHOUTS ACROSS THE COUNTY.

0840 PM     FLASH FLOOD      FACTORYVILLE            41.56N 75.78W
06/27/2006                   WYOMING            PA   TRAINED SPOTTER

            TUNKHANNOCK CREEK FLOODING LOCAL PARK.

&&

MJC
Local storm report, Jun 27, 10:18 PM EDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1018 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      NESCOPECK               41.05N 76.21W
06/27/2006                   LUZERNE            PA   TRAINED SPOTTER

            NUMEROUS ROAD WASHOUTS IN THE TOWNSHIP. NESCOPEK CREEK
            HHAS RISEN TO THE BOTTOM OF THE ROUTE 93 BRIDGE.

&&

MJC
Local storm report, Jun 27, 11:28 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1128 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FLASH FLOOD      NORWICH                 42.53N 75.52W
06/27/2006                   CHENANGO           NY   LAW ENFORCEMENT

            CANASAWACTA CREEK HAS FLOODED THE WEST SIDE OF THE CITY.
            RESIDENTS BEING EVACUATED.

&&

MJC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 11:10 PM EDTFlash Flood WarningBGMBroome, Chenango, Cortland, Delaware, Otsego, Tioga and 1 more6 hr
Jun 27, 11:24 PM EDTFlash Flood WarningBGMMadison, Oneida6 hr
Jun 28, 3:50 AM EDTFlash Flood WarningBGMBroome6 hr
Jun 28, 4:52 AM EDTFlash Flood WarningBGMBroome, Chenango, Cortland, Delaware, Otsego, Tioga6 hr
Jun 28, 5:08 AM EDTFlash Flood WarningBGMMadison, Oneida4 hr
Jun 28, 8:50 AM EDTFlash Flood WarningBGMBroome, Chenango, Cortland, Delaware, Madison, Oneida and 3 more6 hr
Jun 28, 6:29 PM EDTSevere Thunderstorm WarningBGMSeneca31 min
Jun 28, 6:55 PM EDTSevere Thunderstorm WarningBGMSchuyler, Steuben, Yates50 min
Jun 28, 7:03 PM EDTSevere Thunderstorm WarningBGMOnondaga57 min
Jun 27, 10:51 PM EDTFlash Flood WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming6 hr
Jun 28, 4:46 AM EDTFlash Flood WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming6 hr
Jun 28, 6:17 PM EDTFlash Flood WarningBGMWayne3 hr

Nearby

Flash Flood Warnings in New York, 2006Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.